Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 34, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Dec 15, 2017, 5:40 AM MST for Park County, Wyoming. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2017, 5:40 AM MST (12:40 UTC)
- Expired
- Dec 15, 2017, 6:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 0.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2852 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689 WWUS75 KRIW 151240 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 540 AM MST Fri Dec 15 2017 ...High Wind Warning Today for the Cody Foothills... .A strong surface pressure gradient, and favorable atmospheric conditions will result in strong to high wind across portions of the Cody Foothills today. WYZ003-160100- /O.NEW.KRIW.HW.W.0034.171215T1240Z-171216T0100Z/ Cody Foothills- Including the cities of Cody and Meeteetse 540 AM MST Fri Dec 15 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until 6 PM MST this evening. * TIMING...Strong to High Wind at times today. * Where...From about 10 miles south of Cody, north to around Clark. * WINDS...West 20 to 40 mph with gusts to 60 mph. A few wind gusts of 70 mph could occur between Clark and Cody. * OBSERVED WINDS...At 5 AM, a wind sensor around 8 miles south of Clark measured a wind gust of 64 mph. Also a wind gust of 50 mph was observed on the west side of Cody at 520 AM. * IMPACTS...Mainly to transportation. Sudden, strong cross winds will enhance the blow over risk for lightweight and high profile vehicles, especially along north to south orientated roadways such as highway 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ 21
2 follow-up statements
773 WWUS75 KRIW 151937 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1237 PM MST Fri Dec 15 2017 ...High Wind Warning Today for the Cody Foothills... .A strong surface pressure gradient, and favorable atmospheric conditions will result in strong to high wind across portions of the Cody Foothills today. WYZ003-160100- /O.CON.KRIW.HW.W.0034.000000T0000Z-171216T0100Z/ Cody Foothills- Including the cities of Cody and Meeteetse 1237 PM MST Fri Dec 15 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...Strong to High Wind at times today. * Where...From about 10 miles south of Cody, north to around Clark. * WINDS...West 40 to 45 mph with gusts to 70 mph. A few wind gusts of 85 mph could occur between Clark and Cody. * OBSERVED WINDS...Wind gusts around 8 miles south of Clark measured at 86 mph today. * IMPACTS...Mainly to transportation. Sudden, strong cross winds will enhance the blow over risk for lightweight and high profile vehicles, especially along north to south orientated roadways such as highway 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
065 WWUS75 KRIW 160050 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 550 PM MST Fri Dec 15 2017 WYZ003-160200- /O.EXP.KRIW.HW.W.0034.000000T0000Z-171216T0100Z/ Cody Foothills- Including the cities of Cody and Meeteetse 550 PM MST Fri Dec 15 2017 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING... The High Wind Warning has been allowed to expire. Winds have decreased below high wind thresholds and are expected to continue to decrease through the evening. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 15, 1:48 AM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Dec 15, 1:48 AM MST, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Riverton WY 148 AM MST Fri Dec 15 2017 .SHORT TERM...(Today through Sunday night) Issued at 150 AM MST Fri Dec 15 2017 Today will feature the approach of a flattening ridge along with a developing surface lee trough. The result will be increasing winds along the southern wind corridor from RKS to CPR and over the higher elevations as the gradient increases. 30 knot sustained winds are showing up in the MET MOS guidance for CPR for this afternoon but the gradient and forecast wind speeds at 700mb are not impressive. Then tonight, the trough axis now off the Pacific coast will approach the area, and as it does it will begin to split. Snowfall will break out in the northwest portion of the state by this evening and will then spread southeast across the rest of the CWA. By Saturday, the southern stream energy will split all the way down to the Desert Southwest and will pull cold air down over Wyoming, resulting in frontogenesis resulting in an upslope flow east of the divide. As this trough splits, a vort max will track south across Idaho which is a favorable pattern for Lander to receive snowfall. With all that said and considering that this is a splitting system, for now it appears that this will be a low end advisory event for much of the CWA tonight through Saturday before tapering off Saturday night as the snow exits off to the southeast. The focus of the most significant snowfall from west to east of the divide will occur around 12Z Saturday for the reasons stated above. The Upper Green River Basin will be in the snow shadow given the predicted northerly downslope winds after the post frontal winds slide down the west side of the Wind River Mtns. Will continue to handle this weather event with an SPS for now. Another flat ridge approaches on Sunday along with an embedded shortwave which will increase the gradient once again for a potential for an elevated wind event for Sunday night. .LONG TERM...(Monday through Friday) Issued at 150 AM MST Fri Dec 15 2017 On Monday, strong northwest flow is expected across the forecast area. Enough moisture in the flow for snow showers over the west and north, but snowfall amounts should be on the light side as the forecast area is on the anti-cyclonic side of jet, and the main energy with any fast moving shortwave remaining north of the forecast area. Could also see near high wind in the Cody Foothills Monday morning with help of a decent temp gradient from Yellowstone to Cody Foothills, and the right exit region of an upper jet pulling across the region. Some ridging is expected to develop Tuesday as the flow buckles ahead of a strong trough/upper low pushing into the West Coast. This should result in mainly dry conditions, but still enough of moisture for slight chances of snow across the extreme northwest/northern mountains. Global models are a tad faster with the aforementioned trough and associated cold front pulling across the Rockies in the Wednesday/Thursday time frame. The strong cold front is expected pull across much of the area Wednesday afternoon and evening which is about 6 to 12 hours faster than 00Z runs yesterday. The best dynamics are the forecast area appear to be Wednesday and Wednesday night with decreasing forcing as the trough axis pulls into the Plains on Thursday. Have increased PoPs Wednesday, with the overall best chance of snowfall occurring Wednesday night in most locations. Have lingered PoPs into Thursday in case trough is bit slower than advertised currently. High temperatures will be tricky on Wednesday due to timing of cold front. However highs look to be around 10 degrees cooler over the west, and 15 to 20 degrees colder east of the Divide Thursday in wake of the cold front. Highs on Thursday could struggle to get into the 20s. Even colder air could arrive by next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 150 AM MST Fri Dec 15 2017 West of the Continental Divide...KJAC, KPNA, KBPI, and KRKS Areas of fog spreading into northern Grand Teton National Park from eastern Idaho will possibly advance south to vicinity KJAC by sunrise. Fog will also likely continue to expand across the upper Green River Basin, occasionally affecting KBPI and KPNA through the morning. VFR conditions will then prevail through Saturday evening with increasing mid and high clouds. A cold front will rapidly spread increasing snow, mountain obscurations, and widespread MVFR/IFR conditions NW to SE across the area 06z-12z Saturday. East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL VFR conditions will prevail across the area through 06z Saturday. Surface southwest winds will increase to 25-35G40-45kts vicinity 50SM NE KRKS-KCPR 16z-19z Friday, while areas of LLWS spread down the east slopes of the Divide, vicinity KCOD-KDUB-KLND. A cold front will plunge south to vicinity KCOD-KBYG line around 06z Saturday and to a vicinity KRIW-KCPR line by 12z Saturday. Areas of MVFR-IFR vsbys and cigs in -SN will spread in behind the front, most higher mountains will be obscured by 12z Saturday. && .FIRE WEATHER... Issued AT 150 AM MST Fri Dec 15 2017 Today will be dry with areas of valley fog mainly in the west. Clouds will increase in the northwest Friday afternoon with strong winds along the east slopes of the Absaroka mountains and Cody foothills and brisk winds along the southern wind corridor from R. Rock Springs Springs to Casper. A Pacific low pressure trough will move southeast from British Columbia and the Pacific Northwest bringing snow and colder temperatures to the western Mountains and valleys to night with snow becoming widespread by late evening. The heaviest snowfall will be in west central and northwest areas especially before midnight with lighter amounts to the south in Lincoln and Sublette counties. Snowfall will spread east of the Continental Divide late tonight, becoming more widespread by Saturday morning. Snowfall will continue in the west Saturday and spread into central and south areas east of the Continental Divide with the heaviest snowfall in Natrona and Fremont counties, tapering off in the west Saturday evening and in the east Sunday morning when colder Canadian air moves in with northerly winds. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Lipson LONG TERM...Murrell AVIATION...AEM FIRE WEATHER...Lipson
Hazardous weather outlook, Dec 15, 1:51 AM MST, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 151 AM MST Fri Dec 15 2017 WYZ001>020-022>030-161200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 151 AM MST Fri Dec 15 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Localized High winds possible over the northern Cody Foothills today. Snow is expected to impact western Wyoming late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday through Saturday night...Snow will be spilling east of the Divide Saturday morning. The snow is expected to taper off from north to south Saturday night. This system has the potential to bring significant snowfall to portions of the area. Currently the best chance of heavy snowfall is across central Wyoming. Please stay tuned for more details on this potential winter storm. Wednesday and Thursday...Another storm system will bring another chance of snowfall, and much colder air to the area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any snowfall amounts. Thank you. TEAM RIVERTON
In the hours before
Special weather statement, Dec 15, 1:17 AM MST, 4 hours 23 minutes before
Special Weather Statement National Weather Service Riverton WY 117 AM MST Fri Dec 15 2017 WYZ001-152200- Yellowstone National Park- Including the cities of Lake, Mammoth, and Old Faithful 117 AM MST Fri Dec 15 2017 ...Snow and colder temperatures for Yellowstone National Park tonight and Saturday... Snow will spread east into Yellowstone National Park this evening becoming widespread by late evening. Snowfall is expected to continue through Saturday with snow accumulations of 3 to 5 inches in the mountains and 2 to 3 inches in the valleys. WYZ012-013-152200- Teton and Gros Ventre Mountains-Jackson Hole- Including the city of Jackson 117 AM MST Fri Dec 15 2017 ...Snow and colder temperatures for Teton county tonight and Saturday... Snow will spread east into Teton County this evening becoming widespread by late evening. Snowfall is expected to continue through Saturday with snow accumulations of 4 to 8 inches in the mountains and 2 to 3 inches in the valleys. Travel may become difficult on Teton and Togwotee passes. WYZ023-024-027-152200- Star Valley-Salt River and Wyoming Ranges-South Lincoln County- Including the cities of Afton, Alpine, Star Valley Ranch, Thayne, Kemmerer, and Cokeville 117 AM MST Fri Dec 15 2017 ...Snow and colder temperatures for Lincoln county tonight and Saturday... Snow will spread east into Lincoln County this evening becoming widespread by late evening. Snowfall is expected to continue through Saturday with snow accumulations of 4 to 6 inches in the mountains and 1 to 3 inches in the valleys. Travel may become difficult on Salt River pass. WYZ014-025-026-152200- Wind River Mountains West-Upper Green River Basin Foothills- Upper Green River Basin- Including the cities of Pinedale, La Barge, Big Piney, and Farson 117 AM MST Fri Dec 15 2017 ...Snow and colder temperatures for Sublette county tonight and Saturday... Snow will spread east into Sublette County this evening becoming widespread by late evening. Snowfall is expected to continue through Saturday with snow accumulations of 4 to 6 inches in the mountains and 3 inches to then than an inch in the lower elevations. WYZ002-003-005-007-152200- Absaroka Mountains-Cody Foothills-Southwest Big Horn Basin- Owl Creek and Bridger Mountains- Including the cities of Cody, Meeteetse, and Thermopolis 117 AM MST Fri Dec 15 2017 ...Snow and colder temperatures for Park and Hot Springs counties tonight and Saturday... Snow will spread south into Park and Hot Springs Counties late tonight becoming widespread by Saturday morning. Snowfall is expected to continue through Saturday with snow accumulations of 4 to 8 inches in the mountains and 1 to 3 inches in the lower elevations. Travel may become difficult on Chief Joseph Highway and through the Wind River Canyon. WYZ015>018-152200- Wind River Mountains East-Upper Wind River Basin-Wind River Basin- Lander Foothills- Including the cities of Dubois, Riverton, Shoshoni, and Lander 117 AM MST Fri Dec 15 2017 ...Snow and colder temperatures for Fremont county Saturday and Saturday night... Snow will spread south and east into Fremont county Saturday morning becoming widespread by Saturday afternoon. Snowfall is expected to continue through Saturday night with snow accumulations of 4 to 8 inches in the mountains and 1 to 4 inches in the lower elevations. Travel may become difficult on South Pass and Beaver Rim. Expect Slick icy and snow packed pavement with low visibility on Highways 26, 789 and 287. WYZ009>011-152200- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County- Including the cities of Buffalo and Kaycee 117 AM MST Fri Dec 15 2017 ...Snow and colder temperatures for Johnson county early Saturday into Saturday evening... Snow will spread south into Johnson county late tonight becoming widespread by Saturday morning. Snowfall is expected to continue through Saturday with snow accumulations of 4 to 10 inches in the mountains and 2 to 4 inches in the lower elevations. Travel may become difficult on Powder River pass. Expect Slick icy and snow packed pavement with low visibility on Interstates 25 and 90. WYZ004-006-008-152200- North Big Horn Basin-Southeast Big Horn Basin- Bighorn Mountains West- Including the city of Worland 117 AM MST Fri Dec 15 2017 ...Snow and colder temperatures for Big Horn and Washakie counties early Saturday into Saturday evening... Snow will spread south into Big Horn and Washakie counties early Saturday morning becoming widespread by Saturday afternoon. Snowfall is expected to continue through Saturday evening with snow accumulations of 4 to 8 inches in the mountains and 1 to 3 inches in the lower elevations. Travel may become difficult on Powder River Pass. Expect Slick icy and snow packed pavement with low visibility. WYZ020-022-152200- Natrona County Lower Elevations-Casper Mountain- Including the city of Casper 117 AM MST Fri Dec 15 2017 ...Snow and colder temperatures for Natrona county Saturday and Saturday night... Snow will spread south into Natrona county Saturday morning becoming widespread by Saturday afternoon. Snowfall is expected to continue through Saturday night with snow accumulations of 4 to 6 inches on Casper mountain and 3 to 4 inches in the lower elevations. Travel may become difficult on Casper mountain. Expect Slick icy and snow packed pavement with low visibility on Interstate 25 and Highways 26, and 220. WYZ019-152200- Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 117 AM MST Fri Dec 15 2017 ...Snow and colder temperatures for the Green Mountains and Rattlesnake Range Saturday and Saturday night... Snow will spread south into the Green Mountains and Rattlesnake Range Saturday morning becoming widespread by Saturday afternoon. Snowfall is expected to continue through Saturday night with snow accumulations of 4 to 6 inches in the mountains and 3 to 4 inches in the lower elevations. Travel may become difficult on Beaver Rim. Expect Slick icy and snow packed pavement with low visibility on Highway 287. WYZ028>030-152200- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 117 AM MST Fri Dec 15 2017 ...Snow and colder temperatures for Sweetwater county late morning Saturday and Saturday night... Snow will spread south and east into Sweetwater county late Saturday morning becoming widespread by Saturday afternoon. Snowfall is expected to continue through Saturday night with snow accumulations of 1 to 3 inches east of Green River with an inch or less west of Green River. Expect Slick icy and snow packed pavement with low visibility on Interstate 80 from Green River to Wamsutter. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 12:55 PM MST | Winter Weather Advisory | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more | 37 hr |
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.